Alert archive / Maine / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 47, NWS Gray, ME

July 17, 2012York County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jul 17, 2012, 7:41 PM EDT for York County, Maine. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2012, 7:41 PM EDT (23:41 UTC)
Expired
Jul 17, 2012, 8:15 PM EDT
In force
34 min
Issued by
NWS Gray, ME
Area
Storm-based polygon

County York County, ME

The radar

The Portland,ME radar (KGYX), 62 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 1:23 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 11.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2012-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2012-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

561 
WUUS51 KGYX 172341
SVRGYX
MEC031-180015-
/O.NEW.KGYX.SV.W.0047.120717T2341Z-120718T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
741 PM EDT TUE JUL 17 2012

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL YORK COUNTY IN SOUTHWEST MAINE...

* UNTIL 815 PM EDT...

* AT 734 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR ALFRED...AND MOVING
  SOUTHEAST AT 40 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KENNEBUNK...WELLS AND KENNEBUNKPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR SOUTHWESTERN MAINE AND NEW HAMPSHIRE.

&&

LAT...LON 4352 7096 4363 7084 4343 7037 4341 7038
      4339 7042 4335 7042 4333 7046 4333 7052
      4331 7055 4326 7058 4322 7058
TIME...MOT...LOC 2341Z 301DEG 42KT 4344 7065

$$

CEMPA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 7:32 PM EDT, 9 minutes earlier.

Area forecast discussion, Jul 17, 7:32 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
732 PM EDT TUE JUL 17 2012

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT...BRINGING
SHOWERS AND THUNDERSTORMS TO THE AREA. ONCE THE SYSTEM CLEARS THE
COAST ON WEDNESDAY HIGH PRESSURE WILL BUILD OVER NORTHERN NEW
ENGLAND FOR THE REMAINDER OF THE WEEK. HIGH PRESSURE WILL SLIDE
EAST OVER THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
730PM UPDATE... HAVE MADE MORE ADJUSTMENTS TO POPS AND WEATHER AND
REMOVED THE SEVERE THUNDERSTORM WATCH FOR NORTHERN AREAS. RAIN
COOLED AIR HERE HAS ELIMINATED THE THREAT FOR STRONG STORMS.
MAY BE ABLE TO CHOP MORE OF THE WATCH DOWN SOON AS LINE OF SEVERE
THUNDERSTORMS MOVES OFFSHORE.

5PM UPDATE...
HAVE MADE UPDATES TO THE MAJOR FORECAST ELEMENTS INCLUDING POPS
AND TEMPERATURES AND SKY COVER. STRONG CAP AT 850MB IS PREVENTING
THUNDERSTORM DEVELOPMENT OVER MUCH OF MAINE AS SEEN BY 19Z GYX
SOUNDING. IN FACT... MUCH OF THE SOUTHERN HALF OF NEW HAMPSHIRE
HAS SEEN GOOD MIXING BELOW THIS CAPPING LAYER OF WARM AIR ALOFT.
THIS IS SEEN BY INCREASING SOUTHWEST WINDS AND TEMPERATURES
WARMING QUICKLY INTO THE MID 90S... WITH A CORRESPONDING FALL OF
DEW POINTS INTO THE MID 60S. STILL PLENTY OF INSTABILITY AVAILABLE
FOR THUNDERSTORMS... AND WIND SHEAR CONTINUES TO BE IMPRESSIVE.
19Z GYX SOUNDING SHOWED A CLASSIC TURNING WITH HEIGHT IN THE WIND
FIELD AND A 40+ KT JET AT AROUND 750 MB. THE BEST LOW LEVEL
DIRECTIONAL SHEER AND IMPRESSIVE HODOGRAPH STRUCTURE WILL CONTINUE
TO BE IN MAINE... AND AREAS WHICH ARE ABLE TO KEEP THE SOUTH OR
SOUTHEAST SURFACE WINDS. AS THUNDERSTORMS PROGRESS EASTWARD INTO
NEW HAMPSHIRE AND MAINE... THEY WILL BE MOVING INTO THIS
ENVIRONMENT WHICH WILL BE FAVORABLE FOR SUPERCELLS AND TORNADOES.
HOWEVER... MOST CONVECTION HAS BEEN LAGGING BEHIND THE TROUGH AXIS
WHICH HAS SHIFTED WINDS TO THE SOUTHWEST AT THE SURFACE. WIND
SHEAR WILL CONTINUE TO BE SUFFICIENT FOR SUPER CELLS EVEN IF LOW
LEVEL DIRECTIONAL SHEAR DECREASES BEHIND THE TROUGH AXIS. SEVERE
THUNDERSTORM WATCH CONTINUES UNTIL 9PM TO HIGHLIGHT THE THREAT FOR
DAMAGING WINDS AND HAIL... WITH ISOLATED TORNADOES AS WELL. ALSO
WORTH NOTING ON THE 19Z GYX SOUNDING IS PRECIPITABLE WATER VALUES
REACHING 1.86 INCHES. THIS IS VERY HIGH FOR THIS AREA AND
INDICATES THE THREAT FOR VERY HEAVY RAINFALL AND FLASH FLOODING
FROM STORMS. COMBINE THIS WITH THE TRAINING NATURE OF STORMS AND
FLASH FLOODING WILL BE A BIG CONCERN WITH THUNDERSTORMS THROUGH
THE EVENING.

PREVIOUS DISCUSSION...
FRONTAL BOUNDARY SAGGING SOUTH OUT OF CANADA WILL PROVIDE THE
FOCUS FOR ORGANIZED CONVECTION THROUGH THIS EVENING. AS UPPER
LEVEL DYNAMICS APPROACH THE AREA WE WILL START TO SEE A MUCH
BETTER SHEAR ENVIRONMENT. WITH CAPE VALUES APPROACHING 3000J/KG
AND DECENT HELICITY...THERE COULD BE SOME ISOLATED TORNADOES. THE
BEST SHEAR ENVIRONMENT WILL BE NEAR THE INTERNATIONAL BORDER THIS
AFTERNOON...AND THEN SLIDE SOUTH OVER THE NEW HAMPSHIRE AND
WESTERN MAINE MOUNTAINS. WITH THE FREEZING LEVEL OVER 15K FEET AND
A WET BULB ZERO HEIGHT OF 13.5K FEET...LARGE HAIL SHOULD NOT BE A
MAJOR THREAT. EXPECT BOWING LINE SEGMENTS AND DAMAGING WINDS TO BE
THE PRIMARY THREAT. PRECIPITABLE WATER VALUES ARE UP AROUND 1.8
INCHES...SO VERY HEAVY RAIN WILL ALSO BE A PLAYER. BECAUSE OF THE
WEST TO EAST ORIENTATION OF THE BOUNDARY...WE COULD SEE SOME
TRAINING STORMS THAT DUMP A LARGE AMOUNT OF WATER IN A SHORT
AMOUNT OF TIME. FLASH FLOODING AS WELL AS URBAN AND SMALL STREAM
FLOODING WILL ALSO BE A THREAT.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
THE BOUNDARY SEEMS TO STALL OVER SOUTHERN NEW ENGLAND TOMORROW.
NEW MODEL GUIDANCE CONTINUES TO MOVE IT SOUTH AWAY FROM NORTHERN
NEW ENGLAND THOUGH...SO THE CHANCE FOR PRECIPITATION TOMORROW
SHOULD BE MINIMAL.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
HIGH PRESSURE WILL SETTLE OVER NORTHERN NEW ENGLAND LATE IN THE
WEEK AND THRU MOST OF THE WEEKEND WITH PLEASANT TEMPS AND A
DRIER CANADIAN AIR MASS. AN UPPER TROF WILL APPROACH THE REGION
SUNDAY AFTERNOON POSSIBLY PRODUCING SOME SCATTERED SHOWERS. THE
TROF QUICKLY EXITS BY MONDAY FOLLOWED BY ANOTHER CANADIAN RIDGE
OF HIGH PRESSURE AND FAIR WEATHER. USED MAV TEMPS FOR DAY3 AND
THEN STAYED CLOSE TO GMOS FOR THE LATTER PERIODS.

&&

.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
SHORT TERM...VFR CONDITIONS THIS EVENING WITH INTERMITTENT MVFR/IFR
CONDITIONS IN THUNDERSTORMS. EXPECT FOG TO DEVELOP TONIGHT WITH
IFR/LIFR CONDITIONS...ESPECIALLY ALONG COASTAL AREAS. VFR
CONDITIONS RETURN FOR WEDNESDAY.

LONG TERM...VFR CONDITIONS EXPECTED AS HIGH PRESSURE REMAINS IN
CONTROL OF THE WEATHER.

&&

.MARINE...
SHORT TERM...SOUTHWEST WINDS SHOULD GUST ENOUGH TONIGHT TO
WARRANT A SMALL CRAFT ADVISORY. HAVE ISSUED ONE UNTIL 6AM TOMORROW.

LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
NO FLAGS EXPECTED...WINDS AND SEAS TO REMAIN BELOW SCA CRITERIA.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR ANZ150-
     152>154.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Jul 17, 6:09 PM EDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
609 PM EDT TUE JUL 17 2012

MEZ007-008-012-013-018-019-023-024-NHZ001>010-013-014-182215-
NORTHERN OXFORD-NORTHERN FRANKLIN-SOUTHERN OXFORD-SOUTHERN FRANKLIN-
INTERIOR YORK-INTERIOR CUMBERLAND-COASTAL YORK-COASTAL CUMBERLAND-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
609 PM EDT TUE JUL 17 2012

...SEVERE THUNDERSTORM WATCH 489 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE...CENTRAL
NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW
HAMPSHIRE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND HEAVY RAIN ARE POSSIBLE
THIS EVENING ACROSS NORTHERN NEW HAMPSHIRE AND THE MOUNTAINS AND
FOOTHILLS OF WESTERN MAINE INTO TONIGHT. AN ISOLATED TORNADO IS
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-182215-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
609 PM EDT TUE JUL 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TONIGHT.

THUNDERSTORMS WITH STRONG GUSTY WINDS, ABRUPT WIND SHIFTS, NEAR
ZERO VISIBILITY IN HEAVY RAIN AND FREQUENT LIGHTNING STRIKES ARE
POSSIBLE FROM LATE THIS AFTERNOON INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 17, 7:06 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
706 PM EDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     LYME                    43.81N  72.16W
07/17/2012                   GRAFTON            NH   PUBLIC

            12-18 INCH DIAMETER TREES DOWN.

&&

EVENT NUMBER GYX1200152

BROWN
Local storm report, Jul 17, 7:14 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
714 PM EDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             LACONIA                 43.53N  71.47W
07/17/2012  E0.75 INCH       BELKNAP            NH   PUBLIC

            THREE QUARTER INCH HAIL REPORTED BY PUBLIC IN LACONIA.

&&

EVENT NUMBER GYX1200153

DS
Local storm report, Jul 17, 7:15 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
715 PM EDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     TSTM WND DMG     TILTON                  43.44N  71.59W
07/17/2012                   BELKNAP            NH   PUBLIC

            PUBLIC REPORTED LARGE BRANCHES BROKEN IN TILTON.

&&

EVENT NUMBER GYX1200154

DS
Local storm report, Jul 17, 7:36 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
736 PM EDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     TSTM WND DMG     4 ENE MEREDITH          43.67N  71.43W
07/17/2012                   BELKNAP            NH   TRAINED SPOTTER

            OBSERVER ESTIMATED 60 MPH... HEARD REPORTS OF WIND
            DAMAGAE ON SCANNER FROM THE TOWNS OF LACONIA... GILFORD

&&

EVENT NUMBER GYX1200155

BROWN
Local storm report, Jul 17, 7:37 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAY ME
737 PM EDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     TSTM WND DMG     4 ENE MEREDITH          43.67N  71.43W
07/17/2012                   BELKNAP            NH   TRAINED SPOTTER

            OBSERVER ESTIMATED 60 MPH... HEARD REPORTS OF WIND
            DAMAGE ON SCANNER FROM THE TOWNS OF LACONIA... GILFORD

&&

CORRECTED REMARKS

EVENT NUMBER GYX1200155

BROWN
Local storm report, Jul 17, 7:40 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAY ME
740 PM EDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     4 ENE MEREDITH          43.67N  71.43W
07/17/2012                   BELKNAP            NH   TRAINED SPOTTER

            OBSERVER ESTIMATED 60 MPH... HEARD REPORTS OF WIND
            DAMAGE ON SCANNER FROM THE TOWNS OF LACONIA... GILFORD

&&

CORRECTED EVENT TIME

EVENT NUMBER GYX1200155

BROWN

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 11:03 AM EDTSmall Craft AdvisoryGYX19 hr
Jul 17, 5:54 PM EDTSpecial Weather StatementGYXSomerset51 min
Jul 17, 5:59 PM EDTSevere Thunderstorm WarningGYXOxford46 min
Jul 17, 6:40 PM EDTSevere Thunderstorm WarningGYXCumberland, Oxford, York50 min
Jul 17, 7:21 PM EDTSevere Thunderstorm WarningGYXYork54 min
Jul 17, 7:46 PM EDTSpecial Weather StatementGYXKennebec44 min
Jul 17, 7:54 PM EDTSpecial Marine WarningGYX66 min

Nearby

Severe Thunderstorm Warnings in Maine, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.